Jump to content

Gastric Emptying Results


Jacquie802
 Share

Recommended Posts

Hi guys,

I went to my PCP and he happened to have a copy of the results of my gastric emptying study and they came back normal...Not that I want/wanted something to be wrong but I'm soo confused now as to where my horrible nausea is coming from...:)

Link to comment
Share on other sites

i know this isn't a concrete or helpful answer in terms of where to go with it, but there are a number of people who have nausea "just" from orthostatic intolerance without having gastroparesis. it's also possible that you have intermittant or mild gastroparesis that would only show up on a four hour test or if it was "caught" at the moment of testing. if you were symptomatic though during the testing the intermittant problem is less likely to be the issue.

one other thing i can think of is that many meds can cause nausea. not sure how much you've explored this possibility.

sorry you don't have a better answer,

:) melissa

Link to comment
Share on other sites

Guest tearose

Yes, like said above, it can be your particular problem is not "constant" and is only able to be caught on film during a major flare up.

I have Hyperadredergic POTS and my gastroparesis is "episodic. I also have GERD which causes nausea.

best regards, tearose

Link to comment
Share on other sites

Jacquie, I do have gastroparisis,but I believe for me the POTS is the culprit ,ever since I have had POTS, I have had severe nausea ,the majority of everyday. Keeping well hydrated is about the only thing that helps me.

Good luck and I am sending you a big hug ,P

Link to comment
Share on other sites

Jacqie,

I really feel for you... we went through this with my son. I have since learned that the GES is notoriously unstandardized and subsequently unreliable as it only shows you what your tum is doing during that particular period (like a snapshot.) As someone else mentioned, the 4 hour test is considered to be more reliable, but it may be hard to find a hospital near you that does it.

My son's GES was also "normal" despite the fact that he was unable to eat any of his radioactive muffin (as he was too nauseous!) He only drank radioactive gatotade- no solid food. The tech still considered the test valid. I was so frustrated as he had lost 20lbs and was close to needing a feeding tube at that point. After seeing his "normal" results, his GI suggested that he was emotionally disturbed!

I took him to see a pediatric motility specialist at Johns Hopkins who was able to difinitively identify his GI motility problems via a specialized test called an atroduodenal manometry. Mack was DXed with intestinal dysmotility (symptoms & treatment identical to gastroparesis.) The test revealed that Mack's GI motility issues were caused by nerve damage and definitvely linked to his neurally mediated hypotension.

Your next question for your GI needs to be: "So what are we going to do about my chronic nausea?" I would definately recommend trying a prokinetic, like erythromycin or domperidone (NOT reglan!) to see how you respond. If you feel less nauseous and are able to eat better- Voila!- chances are, you've got a motility problem. Try zofran to help with the persistent nausea.

And, other comments here are right on the money. By most effectively treating your POTS, your nausea will dissipate EVEN if you have a motility problem. Chances are that your motility problem is caused by a neuropathy of your GI tract. According to Mack's doctors (and his progress!), this can be reversed as the underlying autonomic dysfunction is addressed.

I feel so badly for you. I have a motility problem, too and live with intermittent nausea. It's awful! Try a prokinetic and keep treating your POTS.

Hugs-

Julie

Link to comment
Share on other sites

Jacquie,

sorry to hear you are left with no explanation, at least not right now, as to why you are so nauseous. i would go for the four hour study and see what the results are like, but like others have said here, many ortho intolerance people can have nausea just from mere orthostatic effects and not necessarily gastroparesis.....or another possibility is that you have intermittent gastroparesis and it just wasnt caught at the time of your GES....

.....i know the diagnosis is just as important as treatment options (at least for me it is) but at this point, if you are extremely symptomatic by the nausea, than i think your focus needs to be at trying to control the symptoms instead of finding the cause.....many times it's easier to treat the symptoms when you first know what the problem is, but when all diagnostics have been exhausted and they cant pinpoint the problem, i'd look into pro-kinetic meds or other different meds to see if it at least helps your stomach out any......

....i also wouldnt give up hope on finding the cause of the nausea, because you still could have gastroparesis or something else going on........ and it doesnt sound like you have exhausted all diagnostics to prove or disprove all stomach/other problems that could potentially be going on, even aside from gastroparesis as being a potential cause.............have you been checked for wheat (gluten) allergy? had an endoscopy? someone also mentioned meds as being a possible contributing factor to your nausea.........so i'd explore that as well to see if any meds you are on could be triggering the nausea......

dont give up at looking into the cause behind your symptoms, but at the same time, treat the symptoms while you continue to explore potential causes so you dont have to suffer with the dreadful nausea that many of us are so unfortunately familiar with.....

take care jacquie and hang in there.

angela.

Link to comment
Share on other sites

Jacquie,

I'm so sorry to hear of your troubles - nausea is the worst! I have found that even though I have tested positive for gastroparesis, I have the MOST nausea (to the point of vomiting) when I syncope or near-syncope. So just finding a way to improve your POTS or blood volume might be an answer.

You've gotten some great advice so far - don't give up!

Good luck,

Elegiamore

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...